As the fungal-meningitis outbreak in Florida grew by two more cases Tuesday, officials announced they are expanding warnings to include patients who received any type of injectable drug from New England Compounding Center, whose contaminated steroids led to the outbreak.
The announcement came as federal agents in Massachusetts raided the compounding facility Tuesday afternoon. The center already was under investigation by the U.S. Food and Drug Administration, the federal Centers for Disease Control and Prevention and the Massachusetts Department of Public Health.
In a statement, U.S. Attorney Carmen Ortiz said it was "premature" to say what the investigation will show.
In Florida, at least 78 medical facilities received injectable medications from the compounding center, including some drugs that were used in eye surgeries and another in open-heart surgeries.
Florida Surgeon General Dr. John Armstrong emphasized there is no evidence at this point that the additional drugs were contaminated, but he said investigators have found the medications were made under the same troubling conditions as the contaminated steroids.
The steroids were part of three lots shipped to pain clinics across the country, including a half-dozen in Florida, between May 21 and Sept. 26, when the drugs were recalled. Since then, 233 patients have become ill nationwide and 16 have died. In Florida, a dozen patients have been sickened, and two have died, both from Marion County. Nationwide, all but two of the cases involve epidural injections to alleviate back pain.
Florida's latest cases involve a 74-year-old woman who received treatment at the Florida Pain Clinic in Ocala and a 79-year-old woman who received treatment from Pain Consultants of West Florida in Pensacola. Both are now hospitalized and undergoing treatment with intravenous anti-fungal drugs that can last several months.
Armstrong said the new warnings to eye and heart patients, which will be made by the facilities that received the medications, are being issued in "an abundance of caution," and it's not yet known how many may be affected.
"At this time, the risk to public health is uncertain," he said. "There have been challenges getting information from the NECC [New England Compounding Center], and we share this challenge with every other state in the country. Based upon that information, we will then have a better understanding of the number of patients who may have been ... affected."
In a little more than a week, officials from the Florida Department of Health and the Florida Department of Business and Professional Regulation have tracked down all but a dozen of the 1,038 patients who received the contaminated steroid shots. The remaining 12 have been identified but not found.
Armstrong called the progress "an extraordinary effort."
In addition, officials have visited all 78 facilities known to have received injectable NECC medications and confirmed that they are complying with the FDA recommendation to warn all patients who received those drugs since May 21. The facilities have been asked to notify patients "at least by letter."
On Monday, the FDA reported one case of "possible" meningitis "potentially associated" with a second type of steroid medication made by NECC. Like most of the other steroid injections, it was administered as an epidural.
In addition, the FDA said, there is one report of a patient who received an NECC injectable heart drug during transplant surgery who has since developed a fungal infection. However, the FDA noted, there could be other explanations for the infection.
Officials did not say where those two cases occurred.
The ongoing investigation into conditions at the compounding center led the FDA to have "significant concern" for the sterility of all injectable medications manufactured there, the agency said in a statement.
Some patients sickened by the contaminated steroids already have filed lawsuits against the company.
Nationwide, 14,000 patients received the injectable steroids from the contaminated lots. They are being told to watch for infection at the injection site and symptoms of fungal meningitis: fever, headache, stiff neck, nausea, vomiting, sensitivity to light and altered consciousness. Signs of trouble also can include weakness on one side of the body or slurred speech as some of those infected have suffered strokes.
For patients who received other types of injectable medications, symptoms would vary depending on the injection site, Armstrong said.
"So when it comes to the use of contamination NECC medication with the eye, one could expect vision changes, eye pain, a red eye or a discharge from around the eye, as an example," he said. "When it comes to the use of potentially contaminated NECC medications in heart surgery, the possibilities there include inflammation around the structures in the chest as well as inflammation of the lining in the chest."
In all likelihood, both of those drugs would have been used during surgery itself, he added, not prescribed for use afterward.
Source: Orlando Sentinel at http://www.orlandosentinel.com/health/os-meningitis-outbreak-florida-20121016,0,6728482.story